March 4, 1983

Protracted Hypervitaminosis A— Method of Treatment?

Author Affiliations

Royal Liverpool Hospital Liverpool, England

JAMA. 1983;249(9):1152. doi:10.1001/jama.1983.03330330034029

To the Editor.—  We were interested to read of the case of vitamin A poisoning recently described by William A. Farris, MD, and John W. Erdman, MD (1982;247:1317). We note that the symptoms and signs of raised intracranial pressure persisted for over a month after cessation of supplements, and the serum total vitamin A and retinol binding protein levels remained elevated for almost two months. Unfortunately, while the problem of vitamin A poisoning continues to cause concern, no specific form of therapy has been described that might shorten the duration of toxic reaction after heavy overdosage.We have recently described the treatment of a case of vitamin D2 poisoning by hepatic microsomal enzyme induction using glutethimide.1 Rapid metabolism of vitamin D to more readily excretable and biologically less active forms has been suggested to occur after hepatic enzyme induction.2 From what is known of vitamin A metabolism,